Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 147, NWS Omaha, NE

May 25, 2012Cuming County, Stanton County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 25, 2012, 10:37 PM CDT for Cuming County, Stanton County, Wayne County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 10:37 PM CDT (03:37 UTC)
Expired
May 25, 2012, 11:15 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuming County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:10 PM CDTHAIL 1Wisner, NEALSO VERY STRONG WINDS...BUT NO SPEED ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
876 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS53 KOAX 260337
SVROAX
NEC039-167-179-260415-
/O.NEW.KOAX.SV.W.0147.120526T0337Z-120526T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1037 PM CDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMING COUNTY IN NORTHEAST NEBRASKA...
  STANTON COUNTY IN NORTHEAST NEBRASKA...
  EXTREME SOUTHEASTERN WAYNE COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 1115 PM CDT

* AT 1033 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED NEAR STANTON...OR 7 MILES SOUTHEAST OF NORFOLK...AND 
  MOVING NORTHEAST AT 55 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  STANTON...WISNER...BEEMER AND PILGER. 

THIS INCLUDES HIGHWAY 275 BETWEEN MILE MARKERS 84 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4192 9736 4199 9736 4215 9687 4194 9674
      4182 9729 4191 9738
TIME...MOT...LOC 0333Z 228DEG 49KT 4197 9730 
WIND...HAIL 60MPH 1.00IN

$$

ZAPOTOCNY
3 follow-up statements
906 
WWUS53 KOAX 260350
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT FRI MAY 25 2012

NEC039-167-179-260415-
/O.CON.KOAX.SV.W.0147.000000T0000Z-120526T0415Z/
WAYNE NE-CUMING NE-STANTON NE-
1050 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM 
CDT FOR EXTREME SOUTHEASTERN WAYNE...CUMING AND STANTON COUNTIES...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED 
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
NEAR STANTON...OR 12 MILES EAST OF NORFOLK...MOVING NORTHEAST AT 
50 MPH. 

LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER...BEEMER AND PILGER...RURAL AREAS OF CENTRAL 
STANTON COUNTY. 

THIS INCLUDES HIGHWAY 275 BETWEEN MILE MARKERS 84 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4201 9731 4215 9687 4194 9674 4182 9729
      4193 9734
TIME...MOT...LOC 0347Z 236DEG 49KT 4199 9718 
WIND...HAIL 60MPH 1.25IN

$$

ZAPOTOCNY
160 
WWUS53 KOAX 260358
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 PM CDT FRI MAY 25 2012

NEC039-167-179-260415-
/O.CON.KOAX.SV.W.0147.000000T0000Z-120526T0415Z/
WAYNE NE-CUMING NE-STANTON NE-
1058 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM 
CDT FOR EXTREME SOUTHEASTERN WAYNE...CUMING AND STANTON COUNTIES...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED 
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
THIS STORM WAS LOCATED NEAR PILGER...OR 16 MILES EAST OF NORFOLK...
MOVING NORTHEAST AT 50 MPH. 

LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER...BEEMER AND PILGER. 

THIS INCLUDES HIGHWAY 275 BETWEEN MILE MARKERS 87 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4194 9674 4183 9722 4203 9726 4215 9687
TIME...MOT...LOC 0357Z 228DEG 45KT 4202 9711 
WIND...HAIL <50MPH 1.25IN

$$

ZAPOTOCNY
111 
WWUS53 KOAX 260413
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1113 PM CDT FRI MAY 25 2012

NEC167-179-039-260425-
/O.EXP.KOAX.SV.W.0147.000000T0000Z-120526T0415Z/
WAYNE NE-CUMING NE-STANTON NE-
1113 PM CDT FRI MAY 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN WAYNE...
CUMING AND STANTON COUNTIES WILL EXPIRE AT 1115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING MAY STILL BE PRODUCING DIME-
SIZED HAIL...HOWEVER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.   

LAT...LON 4194 9674 4183 9722 4203 9726 4215 9687
TIME...MOT...LOC 0412Z 228DEG 49KT 4202 9711 

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:49 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 25, 6:49 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT FRI MAY 25 2012

.AVIATION...

00Z TAFS FOR KOFK...KOMA AND KLNK.

THUNDERSTORM CHANCES PRIMARY AVIATION CONCERN WITH THIS TAF
FORECAST AND IT WILL BE A BATTLE BETWEEN STRONG WARM ADVECTION
AND INCREASING CAP OVER AREA WHETHER OR NOT THEY DEVELOP AND HOW
WIDESPREAD THEY BECOME. IT STILL APPEARS ENOUGH OF A RISK THAT
WARM ADVECTION WILL WIN OUT AND THUNDERSTORMS WILL DEVELOP OVER
ERN NEBRASKA THIS EVENING...THUS TEMPO GROUPS WERE FORECAST.
HOWEVER...CONFIDENCE NOT HIGH IN EXACT TIMING. LATER TONIGHT CIGS
EXPECTED TO LOWER AS LOW LEVEL MOISTURE STREAMS NORTH WITH
IMPROVING CONDITIONS THEN ON SATURDAY AS SURFACE WINDS TURN MORE
SOUTHERLY AND INCREASE.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT FRI MAY 25 2012/

DISCUSSION...

THUNDERSTORM CHANCES/STRENGTH THROUGH SUNDAY REMAINS THE MAIN
WEATHER FOCUS/CHALLENGE.

SHORT TERM...TONIGHT. PER WATER VAPOR AND SHORT RANGE MODELS...UPPER
HEIGHTS CONTINUE TO BUILD ACROSS FORECAST AREA AHEAD OF AN UPPER
LOW NEARING CNTRL CA. FIRST WAVE OF WARM ADVECTION...WITH RICH
THETA E AIR AT H85 LIFTING ACROSS ERN NEBR/WRN IA PER
GFS/NAM...GENERATED SCATTERED CONVECTION OVER THE FORECAST AREA
BUT STRONGEST AT 20Z WAS JUST TO THE SOUTHEAST. THIS WARM
ADVECTION WAS FORECAST TO SHIFT MORE TOWARD AND AWAY FROM NRN AND
ERN ZONES BY 12Z. FORECAST SOUNDINGS AND 4KM WRF INDICATED PRECIP
OR ITS POTENTIAL AT MOST AREAS THROUGH MID/LATE EVENING AND
HIGHEST PRECIP CHANCES FOR TONIGHT WILL BE CARRIED THEN. WILL
LINGER A DECREASING CHANCE AFTER 06Z...WITH HIGHER CHANCES ACROSS
THE NORTH. AT 20Z MAIN SURFACE WARM FRONT WAS SEVERAL COUNTIES
SOUTH OF NEBRASKA WITH SECONDARY BOUNDARY SE OF LINCOLN/OMAHA.
MAIN SEVERE THREAT INITIALLY STILL APPEARS TO BE HAIL WITH THE
INCREASING ELEVATED CAPE AND STRONG SHEAR PRESENT AND ANOTHER
ROUND OF CONVECTION SHOULD GET GOING THROUGH EARLY EVENING.
WEAKER BOUNDARY SE OF LINCOLN/OMAHA COULD PROVIDE EXTRA FOCUSING
POINT AND IF SURFACE WARM FRONT WOULD MANAGE TO LIFT UP INTO SERN
ZONES THIS EVENING A SMALL TORNADO THREAT WOULD EXIST TOO. APPEARS
BEST WARM ADVECTION AND SEVERE THREAT THOUGH IS PRIOR TO 06Z.

ON SATURDAY ALL MODELS SHIFT WARM FRONT UP TO OR NORTH OF OUR
NORTHERN BORDER AND BASED ON HOW HOT IT IS GETTING TODAY SOUTH OF
BOUNDARY...WOULD EXPECT SOME MID 90S INTO SRN ZONES AT LEAST AND
POSSIBLY FARTHER NORTH. LEFT IN SMALL POPS N IN THE MORNING NEAR
RETREATING WARM FRONT AND W AND NORTH IN THE AFTERNOON EITHER DUE
TO STRONG HEATING POSSIBLY KICKING OFF A HIGH BASED SUPERCELL
FOR THE FORMER...AND IN CASE RETREATING WARM FRONT SLOWS/STALLS
LATTER. DID NOT GO HIGHER THAN SLIGHT CHANCE AT THIS TIME...AS CAP
STRENGTH WILL BE INCREASING SATURDAY BUT ANY DISTURBANCES WILL
HAVE TO BE MONITORED.

HIGHER PRECIP CHANCES ALONG WITH HEAVY RAIN MENTION STILL IN ORDER
SUNDAY AFTERNOON NORTHWESTERN AREAS AND A LITTLE FARTHER SOUTHEAST
IN THE EVENING. STRONG TROUGH WILL BRING FALLING HGTS TO NEBR AND
SHOVES BOUNDARY TOWARD/INTO WESTERN ZONES WITH PRECIPITABLE WATER
VALUES HIGH AND TRAINING CELLS LIKELY. WITH 0-6KM SHEAR VALUES
ALSO QUITE HIGH WITH APPROACHING UPPER TROUGH...SEVERE WEATHER
RISK LOOMS AGAIN. BOOSTED HIGHS AHEAD OF APPROACHING FRONT.

QUIETER AND POTENTIALLY NICE MEMORIAL DAY STILL ON TRACK...AND
ALTHOUGH NW WINDS MAY BE A LITTLE HIGHER THAN MODEL BLEND
SUGGESTED...THEY SHOULDN'T BE AS STRONG AS SATURDAY OR SUNDAY.  PLUS
DWPTS WILL BE MUCH LESS THAN SATURDAY TO GO ALONG WITH COOLER
TEMPS COMPARED TO SAT OR SUN.

REST OF EXTENDED...NO CHANGES FROM MODEL BLEND. NEXT TROUGH TO
ARRIVE SOMETIME IN LATE TUE THROUGH LATE WED PERIOD PROVIDING
NEXT BETTER CHANCE OF PRECIPITATION. A SLOWER TIMING COULD ALLOW
MAX TEMPS TO BE HIGHER THAN BLEND/FORECAST GAVE AND THAT TOO WILL
BE SOMETHING TO MONITOR AFTER ACTIVE WEATHER OF WEEKEND PASSES.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 25, 4:15 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI MAY 25 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
415 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL THE PRIMARY HAZARD. ALSO...A FEW TORNADIC STORMS
WILL BE POSSIBLE SOUTH OF THE I-80 CORRIDOR WHERE A HIGHER
CONCENTRATION OF ENVIRONMENTAL SHEAR WILL BE LOCATED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY...PUSHING HEAT INDICES
TO THE UPPER 90S.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP SUNDAY AFTERNOON AND
EVENING AS A COLD FRONT MOVES INTO THE REGION. SOME OF THESE
STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE
THE MAIN HAZARDS...ALONG WITH LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS ARE FORECAST TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS
AFTERNOON OR TONIGHT...REPORTS OF SEVERE WEATHER ARE ENCOURAGED.

In the hours before

Special weather statement, May 25, 9:52 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
952 PM CDT FRI MAY 25 2012

NEZ017-031-032-260330-
STANTON NE-PIERCE NE-MADISON NE-
952 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON...
SOUTHEASTERN PIERCE AND MADISON COUNTIES UNTIL 1030 PM CDT...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MEADOW GROVE...OR
18 MILES SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...PIERCE...BATTLE CREEK...HADAR AND MEADOW GROVE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 BETWEEN MILE MARKERS 57 AND 81.
 HIGHWAY 81 BETWEEN MILE MARKERS 153 AND 166.

LAT...LON 4224 9751 4211 9736 4210 9737 4209 9734
      4203 9728 4180 9774 4189 9784 4199 9783
TIME...MOT...LOC 0248Z 230DEG 29KT 4192 9775

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:52 PM CDTSpecial Weather StatementOAXMadison38 min
May 25, 9:58 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne32 min
May 25, 10:25 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne22 min
May 25, 11:05 PM CDTSpecial Weather StatementOAXStanton25 min
May 25, 11:17 PM CDTSpecial Weather StatementOAXCuming28 min
May 25, 11:36 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce39 min
May 25, 11:46 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston44 min
May 26, 12:18 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston57 min
May 26, 12:34 AM CDTSpecial Weather StatementOAXThurston26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.